Arizona, 2021

Flash Flooding and Hail in Arizona, August 6, 2021

August 6, 2021 · NWS TWC · 3 events in 2 counties and zones

Scattered thunderstorms developed and moved slowly west across southeast Arizona. Large hail was reported near Rio Rico with flash flooding of Arivaca Rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms developed and moved slowly west across southeast Arizona. Large hail was reported near Rio Rico with flash flooding of Arivaca Rd. in northwest Santa Cruz and southeast Pima counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 6, 2:02 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 6, 2:02 PM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
202 PM MST Fri Aug 6 2021

.SYNOPSIS...
As conditions become more favorable for storms, we
will see a slow downward trend in temperatures along with a
gradual increase in rain and storm chances into next week.

&&

.DISCUSSION...Today through Thursday.

A trough will pass across the Great Basin into tonight which will
flatten the ridge over the local area. Weakening ridge and
increasing instability and moisture this afternoon will be more
favorable for storm development. PWAT values across the area
remain between 1.0-1.7 inches from east to west respectively which
combined with weak storm motion could create localized flooding
issues where storms develop today. Development has already begun
over the higher elevations early this afternoon with a larger
complex of storms expected to develop over Santa Cruz and southern
Pima counties over the next few hours. This activity is expected
to push out a strong outflow which will be the focus for late
afternoon and evening development. A potential northward
propagating gust front could impact the Tucson valley late this
afternoon into this evening with best chances for storms between
4pm-8pm. MU CAPE values across much of the area remain between
1000- 2000 J/kg with an area of 2000+ J/kg west of Tucson across
central Pima County along with DCAPE values of 1400-2000 J/kg.
Strong winds remain a concern with moderate midlevel dry air and
consistent runs of the HREF highlighting central Pima County with
90 percent chances for 30kt+ winds and even 10 percent chances of
50kt+ winds this evening. Storms look to begin decreasing in
coverage after about 8 PM.

This weekend we remain in this weak flow regime in the vicinity of
the ridge which will shift eastward. This will allow for storm
potential to continue each day, primarily for areas south and
east of Tucson. Things get a little more interesting by Monday as
an easterly wave works northward into southern Arizona on the
western extent of the midlevel ridge. Increasing monsoonal
moisture and additional upper level support will lead to more
widespread storm activity on Monday which could persist into
Monday night. By the middle of next week, a better surge of
moisture could push up from the gulf as tropical activity picks
up off the coast of Baja California. This would lead to a
continuation of this active monsoon period.

&&

.AVIATION...Valid through 08/00Z.
Mostly SCT-BKN clouds 12-16k ft MSL through the forecast period.
After 07/20Z, scattered SHRA/TSRA will form mainly south of KTUS
that can bring gusty erratic winds. TSRA conditions will diminished
after 07/02Z. Outside of TSRA, SFC winds will be less than 10 kts
following a normal diurnal flow of Southerly winds during the
night and Northwesterly in the daytime. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...
A low to mid grade monsoon pattern is expected through the weekend
with the best thunderstorm chances from Tucson south and eastward.
Slightly below normal temperatures for the weekend into next week as
moisture increases across the area. This increased moisture may
result in more widespread thunderstorm activity next week. Strong,
erratic winds and locally heavy rainfall will be possible with any
stronger storms that develop. 20-foot winds will generally be less
than 15 mph when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Guillet
Aviation/Fire Weather....Strongman

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 6, 12:52 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1252 PM MST Fri Aug 6 2021

AZZ503-507-513-062030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1252 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of southwestern Cochise
and southeastern Santa Cruz Counties through 130 PM MST...

At 1252 PM MST, Doppler radar was tracking a strong thunderstorm over
Parker Canyon Lake, or 15 miles southwest of Sierra Vista. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Huachuca, Parker Canyon Lake, Canelo and Lochiel.

This includes Route 83 between mile markers 3 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3155 11069 3154 11030 3133 11034 3134 11069
TIME...MOT...LOC 1952Z 179DEG 4KT 3141 11046

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KG
Special weather statement, Aug 6, 2:36 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
236 PM MST Fri Aug 6 2021

AZZ502-062200-
Tohono O'odham Nation including Sells-
236 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of eastern Pima County
through 300 PM MST...

At 235 PM MST, Doppler radar was tracking a strong thunderstorm near
San Isidro, or 14 miles northeast of Sells. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Isidro, Comobabi, South Comobabi and Santa Rosa Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3207 11156 3197 11179 3213 11191 3225 11166
TIME...MOT...LOC 2135Z 149DEG 2KT 3209 11173

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RH
Special weather statement, Aug 6, 2:51 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
251 PM MST Fri Aug 6 2021

AZZ503-513-062215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
251 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of central Santa Cruz
County through 315 PM MST...

At 250 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Rico, or near Nogales, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nogales, Tubac, Rio Rico, Nogales International Airport, Patagonia
Lake State Park, Tumacacori, Amado and Pena Blanca Lake.

This includes the following highways...
 Interstate 19 between mile markers 1 and 26.
 Route 82 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3134 11109 3137 11120 3167 11110 3169 11078
      3133 11082 3133 11108
TIME...MOT...LOC 2150Z 092DEG 8KT 3142 11096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RH

The radar

The Tucson radar (KEMX), 64 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Santa Cruz

When
August 6, 3:08 PM MST
Where
Santa Cruz County, 4.49 mi SW of Calabasas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.440, -111.040

Flash Flood, Pima

When
August 6, 5:30 PM MST to 7:00 PM MST
Where
Pima County, 10.91 mi SW of Twin Buttes to 11.24 mi ENE of Las Guijas
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.771, -111.178

Two to four inches of rain in 90 minutes caused flash flooding of washes up to 3 feet deep across Arivaca Rd. prompting its closure.

Flash Flood, Santa Cruz

When
August 6, 5:45 PM MST to 7:00 PM MST
Where
Santa Cruz County, 5.67 mi WNW of Amado to 3.7 mi W of Amado
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.720, -111.164

Two to four inches of rain in 90 minutes caused flash flooding of washes up to 3 feet deep across Arivaca Rd. prompting its closure.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979773, 979774, 979775.